Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 150, NWS Atlanta, GA

May 3, 2006Cherokee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 3, 2006, 3:02 AM EDT for Cherokee County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2006, 3:02 AM EDT (07:02 UTC)
Expired
May 3, 2006, 3:30 AM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Cherokee County, GA

The radar

The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 030703
SVRFFC
GAC057-030730-
/O.NEW.KFFC.SV.W.0150.060503T0702Z-060503T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 AM EDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 330 AM EDT

* AT 258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS   
  STORM WAS LOCATED 5 MILES NORTH OF CANTON AND WAS MOVING SOUTHEAST 
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FREE
  HOME AND RURAL PARTS OF EASTERN CHEROKEE COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3435 8443 3432 8452 3415 8438 3426 8427

$$
1 follow-up statement
000 
WWUS52 KFFC 030720
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 AM EDT WED MAY 3 2006

GAC057-030730-
/O.CON.KFFC.SV.W.0150.000000T0000Z-060503T0730Z/
CHEROKEE GA-
320 AM EDT WED MAY 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR EAST CENTRAL CHEROKEE COUNTY...

AT 315 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
 THIS STORM WAS LOCATED NEAR FREE HOME...OR ABOUT 8 MILES EAST OF
CANTON...MOVING SOUTHEAST AT 30 MPH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3429 8435 3426 8445 3415 8438 3420 8426
      3426 8427

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:05 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 2, 10:05 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 PM EDT TUE MAY 2 2006

.UPDATE...
WIDELY SCATTERED THUNDERSTORMS DEVELOPED IN THE TENNESSEE VALLEY
THIS EVENING IN AN AREA OF MOISTURE CONVERGENCE. A WEAK UPPER LEVEL
TROUGH ALSO CONTRIBUTED SOME LIFT. THE UPPER TROUGH WILL CONTINUE
MOVING INTO GEORGIA...BUT THERE IS DOUBT ABOUT WHETHER MOISTURE
CONVERGENCE WILL BE AS STRONG IN GEORGIA AS IT WAS UPSTREAM. HAVE
OPTED TO RAISE POPS SLIGHTLY IN THE EXTREME NORTHERN COUNTIES OF
GEORGIA JUST AHEAD OF THE AREA OF THUNDERSTORMS...AND MAINTAIN THE
20 PERCENT POPS ACROSS THE REST OF NORTH GEORGIA SIMPLY BECAUSE WE
CANNOT RULE OUT THE OCCURRENCE OF PRECIP OVERNIGHT.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE

&&

15
Hazardous weather outlook, May 2, 9:03 PM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
903 PM EDT TUE MAY 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
903 PM EDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THIS
EVENING.

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES COUPLED WITH INCREASING LOW LEVEL
MOISTURE AND INSTABILITIES WILL RESULT IN THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS ACROSS NORTH ALABAMA AND TENNESSEE THIS
EVENING. THESE STORMS WILL MOVE TO THE EAST...SOUTHEAST AND A FEW
STORMS WILL PUSH INTO NORTH GEORGIA DURING THE EVENING HOURS
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE SMALL HAIL...GUSTY WINDS...AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
LOW LEVEL MOISTURE AND MODERATE INSTABILITIES WILL CONTINUE TO POOL
ACROSS NORTH GEORGIA THIS EVENING...WITH THE GREATER INSTABILITIES
OVER NORTHWEST GEORGIA AND GRADUALLY DIMINISHING EASTWARD TOWARD
NORTHEAST GEORGIA. THE STRONGER STORMS WOULD BE EXPECTED ACROSS
MAINLY NORTHWEST AND NORTH CENTRAL GEORGIA WHERE THE GREATER
INSTABILITIES WILL BE FOCUSED. THE THREAT OF STRONG THUNDERSTORMS
WILL GREATLY DIMINISH BY MIDNIGHT WITH LOSS OF DAYTIME HEATING AND
THE UPPER DISTURBANCES WEAKENING AS THEY PUSH FURTHER EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY THROUGH SATURDAY
WITH FRIDAY AND SATURDAY BEING THE MOST LIKELY DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 3, 12:46 AM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1246 AM EDT WED MAY 3 2006

GAZ014-030515-
1246 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN DAWSON COUNTY
UNTIL 115 AM EDT...

AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AMICALOLA FALLS STATE PARK...MOVING
SOUTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH AS IT MOVES
ACROSS DAWSON COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE DAWSONVILLE.
Special weather statement, May 3, 12:53 AM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 AM EDT WED MAY 3 2006

GAZ007-030530-
1253 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR 1/2 INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN IN SOUTHERN GILMER COUNTY UNTIL 130 AM
EDT...

AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF TALONA TO ROY...MOVING
SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE 1/2 INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS THE
SOUTHERN PART OF GILMER COUNTY. HEAVY DOWNPOURS MAY CAUSE SOME BRIEF
FLOODING OF ROADWAYS.
Special weather statement, May 3, 1:05 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
105 AM EDT WED MAY 3 2006

GAZ012-013-030600-
105 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR 1/2 INCH HAIL AND FREQUENT
LIGHTNING AND IN PICKENS AND EASTERN GORDON COUNTIES UNTIL 200 AM
EDT...

AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM OAKMAN TO 8 MILES NORTHEAST OF JASPER...
MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE 1/2 INCH HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING AS THEY MOVE ACROSS PICKENS AND
EASTERN GORDON COUNTIES. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE RANGER...TALKING ROCK...AND JASPER. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 3, 2:29 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 AM EDT WED MAY 3 2006

GAZ021-022-033-034-030730-
229 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND FREQUENT
LIGHTNING IN GWINNETT...FORSYTH...CHEROKEE AND NORTHERN FULTON
COUNTIES UNTIL 330 AM EDT...

AT 224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CUMMING TO CANTON...MOVING SOUTHEAST AT 25
MPH. THESE STORMS WILL AFFECT ALPHARETTA...SUWANNEE AND BUFORD.
Special weather statement, May 3, 2:32 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 AM EDT WED MAY 3 2006

GAZ006-008-015-030730-
232 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN SOUTHERN FANNIN...SOUTHERN UNION AND LUMPKIN COUNTIES
UNTIL 330 AM EDT...

AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIAL IN SOUTHERN FANNIN COUNTY...MOVING
SOUTHEAST AT 30 MPH. THIS STORM WILL LIKELY AFFECT SUCHES AND
DAHLONEGA.
Special weather statement, May 3, 2:36 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 AM EDT WED MAY 3 2006

GAZ013-021-030730-
236 AM EDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN CHEROKEE AND
PICKENS COUNTIES UNTIL 330 AM EDT...

AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF WALESKA IN SOUTHWEST PICKENS
COUNTY...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE
CANTON AREA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:15 PM EDTSevere Thunderstorm WarningFFCFannin, Murray30 min
May 3, 12:15 AM EDTSevere Thunderstorm WarningFFCGilmer30 min
May 3, 12:40 AM EDTSevere Thunderstorm WarningFFCMurray35 min
May 3, 6:37 PM EDTFlash Flood WarningFFCFloyd3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.